HCV coinfection linked to discontinuing ART due to toxicity
31 January 2005. Related: Conference reports, Hepatitis coinfection, Lipodystrophy Workshop (IWADRW) 6th Washington 2004.
Graham McKerrow, HIV i-Base
A European study of 1052 patients starting ART since 1999 found that those with HIV/HCV coinfection were more likely to discontinue all or part of their ART regimens due to toxicity and patient/physician choice than were HIV-positive patients without HCV. Moorcroft and colleagues in the EuroSIDA study group conclude that managing adverse events must remain a key intervention in maintaining HAART.
The study found that a year after starting ART, 65% of patients were still on their original regimen, 28% had changed and 7% had stopped treatment. The most common reason for discontinuation was toxicities (31%).
The incidence of discontinuation decreased over time by 18% per year (95% CI 11–24%, p<0.0001). The main decline was among patients who discontinued due to toxicities and patient/physician choice. Patients with HCV had a higher incidence of discontinuation due to toxicities and patient/physician choice during the first 6 months of ART (incidence rate ratio (IRR) 2.14, 95% CI 1.05–5.92, p=0.035) or after 6 months on therapy (IRR 2.09; 95% CI 1.02–4.28, p=0.044) compared to patients without HCV.
Moorcroft A, Phillips AN, Soriano V et al. Why do patients with HIV stop antiretrovirals used as part of an initial highly active antiretroviral regimen? 6th Lipodystrophy Workshop (6th IWADRLH), Washington. Abstract 74. Antiviral Therapy 2004; 9:L44.